Michigan, 2022Damaging Winds in Michigan, August 2 to 3, 2022
August 2 to 3, 2022 · NWS MQT · 6 events in 3 counties and zones
Strong and damaging winds occurred with outflow from a thunderstorm complex on the early morning of 8/3. Most of the damage occurred in central portions of Upper Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and damaging winds occurred with outflow from a thunderstorm complex on the early morning of 8/3. Most of the damage occurred in central portions of Upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 2:06 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 2, 2:06 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Marquette MI
406 AM EDT Tue Aug 2 2022
.SHORT TERM...(Today)
Issued at 359 AM EDT TUE AUG 2 2022
High pressure over Upper Michigan early this morning will keep the
forecast dry until early this afternoon, which should give the
environment a decent chance to destabilize ahead of an incoming
system. Strong WAA ahead of the associated warm front will push
highs into the mid 70s (east) to mid 80s (west/Keweenaw). HREF
ensemble guidance continues to trend toward MUCAPE values in the
1000-2000 J/kg range this evening with far western counties even
getting into the 3000+ J/kg values. Meanwhile, 0-6km bulk shear
values will be topping off near 40-50 kts. So, when the 40 kt LLJ
enters the environment, expect convective initiation around the Wed
00-03Z time frame. Highest severe threat will be concentrated over
the westernmost counties of the UP with main threats being damaging
winds and large hail.
.LONG TERM...(Wednesday through Monday)
Issued at 406 AM EDT TUE AUG 2 2022
Upper air pattern consists of a 500 mb ridge across the southern
half of the U.S. and a shortwave trough in the lower Great Lakes and
another across southern Saskatchewan and Southern Manitoba 00z Wed.
The Canadian shortwave will move into the upper Great Lakes 12z Wed
with upper troughing remaining through 00z Fri before being replaced
by a shortwave ridge 12z Fri. Big question for this forecast is how
quick the moisture will recover across the area for tonight.
Thinking is that moisture will not come in as quick and be delayed
and this will lead to the better moisture remaining to the south
where the MCS will mainly track for tonight. We will be on the
northern end of the MCS and get mainly the leftover convection.
Cannot completely rule out some severe weather with large hail and
wind being the risk, but thinking is main activity will be south of
the area. Overall, did not make too many changes to the going
forecast.
In the extended, the GFS and ECMWF show a 500 mb trough in the
Pacific NW into the Canadian Rockies with a ridge over the central
and southern plains up into the upper Great Lakes 12z Fri. Troughing
moves into the upper Great Lakes on Sat with the ridge just to the
south, which sets up the area on the periphery of the ridge. The
area stays on the northern periphery of the ridge 12z Sun before
shortwave troughing moves through on Mon. Above normal temperatures
at the start of the forecast period will go to near normal Sun into
Tue.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 150 AM EDT TUE AUG 2 2022
KIWD and KCMX are expected to remain in the VFR category overnight
and into tomorrow. Light winds are expected tonight for each
airport, with gusts picking up for KCMX tomorrow afternoon. Guidance
suggests fog is likely at KSAW early Tuesday morning, reducing
visiblity to around 1 SM and leading to IFR conditions. Confidence
is lower that some brief visibility less than 1 SM due to fog could
occur and result in LIFR conditions at KSAW. Some fog is also
possible at KCMX early Tuesday, although confidence is not very
high, and visibility should remain higher than 6 SM. Showers and
thunderstorms will move into the western U.P. Tuesday afternoon, put
mention of vicinity thunder at KCMX and KIWD in the later afternoon.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 406 AM EDT TUE AUG 2 2022
The wind increases steadily today and becomes southeast with gusts 25
to 30 knots return to central and eastern portions of Lake Superior
tonight as the next system enters the region. After the system's
associated cold front moves through on Wednesday, winds shift to the
northwest with gusts up to 25 knots through Wednesday evening.
Thunderstorms are possible late this afternoon into Wednesday and a
few are expected to be strong to severe tonight. Further out, winds
will remain below 20 knots on Thursday and Friday as high pressure
overspreads Lake Superior.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TDUD
LONG TERM...07
AVIATION...NL
MARINE...07
Hazardous weather outlook, Aug 2, 2:44 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
444 AM EDT Tue Aug 2 2022
MIZ001>007-009>014-084-085-031200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
444 AM EDT Tue Aug 2 2022 /344 AM CDT Tue Aug 2 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible this afternoon through tonight. Some
storms may be severe and could contain large hail and damaging
winds along with heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a high swim risk for Wednesday for Schoolcraft County
beaches. See the latest surf zone forecast for further details.
There is a chance of thunderstorms Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
LSZ162-240>251-263>267-031200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
444 AM EDT Tue Aug 2 2022 /344 AM CDT Tue Aug 2 2022/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms are possible this afternoon through tonight. Some
storms may be severe and could contain large hail and damaging
winds along with heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-031200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
444 AM EDT Tue Aug 2 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible this afternoon through tonight. Some
storms may be severe and could contain large hail and damaging
winds along with heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
Thunderstorm Wind, Dickinson
- When
- August 2, 4:07 AM CST to 4:12 AM CST
- Where
- Dickinson County, (Imt)iron Mtn Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.820, -88.120
Peak thunderstorm wind gust measured by the ASOS at Ford Airport in Iron Mountain.
Thunderstorm Wind, Marquette
- When
- August 2, 6:00 AM EST to 6:05 AM EST
- Where
- Marquette County, 0.48 mi W of Marquette
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 46.550, -87.390
A local TV meteorologist shared a video on Twitter of a large branch falling off a tree from strong winds on the east side of Marquette.
Thunderstorm Wind, Iron
- When
- August 3, 3:45 AM CST to 4:00 AM CST
- Where
- Iron County, 4.36 mi ESE of Crystal Falls Iron C
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 45.990, -88.190
A public report via Facebook of lost power due to big trees falling down. Power still wasn't restored as of late morning.
Thunderstorm Wind, Marquette
- When
- August 3, 5:55 AM EST to 6:05 AM EST
- Where
- Marquette County, 0.48 mi W of Marquette
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 46.550, -87.390
A large diameter maple tree was snapped near the trunk in Marquette. The fallen tree damaged a cedar privacy fence at the residence.
Thunderstorm Wind, Marquette
- When
- August 3, 5:59 AM EST to 6:09 AM EST
- Where
- Marquette County, 1.36 mi SE of Trowbridge Park
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 46.555, -87.412
Power line down at the corner of College and Lincoln Avenues in the Dance Zone parking lot. Lots of branches were reported down in the neighborhood.
Thunderstorm Wind, Marquette
- When
- August 3, 5:59 AM EST to 6:09 AM EST
- Where
- Marquette County, 1.43 mi W of Marquette
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 46.550, -87.410
A NWS employee in Marquette reported a loss of power due to thunderstorm outflow winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, August 2, 20221 death · 1 injured · 1 event
- Flash Flooding in Mississippi, August 2, 2022$1.1 million · 4 events
- Wildfire in Texas, August 2 to 11, 2022$1.1 million · 3 events
- Damaging Winds in South Dakota, August 2, 2022$208,000 · 69 kt wind · 15 events
- Flash Flooding and Hail in Illinois, August 2, 2022$60,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022$60,000 · 1.5 in hail · 23 events
- Damaging Winds in Minnesota, August 2, 2022$44,000 · 70 kt wind · 26 events
- Damaging Winds in Michigan, August 2, 2022$33,000 · 65 kt wind · 8 events
- Excessive Heat in Minnesota, August 2, 202232 events
- Hail and Damaging Wind in Missouri, August 2, 2022$18,000 · 1.25 in hail · 2 events
- Heat in Tennessee, August 2, 202211 events
- Hail in Minnesota, August 2, 20222 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049126, 1049135, 1049125, 1049129, 1049132, 1049133.